Alert archive / California / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 11, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 25, 2025, 1:48 PM PDT for Douglas County, Nevada; Alpine County, Mono County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2025, 1:48 PM PDT (20:48 UTC)
- Expired
- Jul 25, 2025, 2:15 PM PDT
- In force
- 27 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Alpine County, CA, Mono County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 141 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:28 PM PDT, 1 hour 20 minutes earlier. Its key messages:
- * Thunderstorm activity continues today through Sunday. Potential impacts include heavy downpours and flooding, strong outflows, small hail, and lightning. * Cooler than normal temperatures expected for the rest of the week and the weekend. * A gradual warming and drying trend returns early next week, bringing highs up to near or slightly above normal. Showers linger into early week.
Area forecast discussion, Jul 25, 12:28 PM PDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Reno NV 1228 PM PDT Fri Jul 25 2025 .KEY MESSAGES... * Thunderstorm activity continues today through Sunday. Potential impacts include heavy downpours and flooding, strong outflows, small hail, and lightning. * Cooler than normal temperatures expected for the rest of the week and the weekend. * A gradual warming and drying trend returns early next week, bringing highs up to near or slightly above normal. Showers linger into early week. && .DISCUSSION... Today's setup is going to provide plenty of moisture and instability to kick up some afternoon storms, similar to yesterday, but with higher chances and more widespread coverage. The placement of the low circulation over central California is creating upper level flow that will induce faster storm motions toward the north over the Sierra for storms that initiate south of US-50. To the north of the Tahoe Basin, storm motions will be slower and move to the west, allowing for more opportunity for heavy raining storms to induce flooding. Reports from yesterday's storms rolling through left 0.25-0.50 inches of rain for some locations. Areas that have not yet dried out are expected see more showers and storms today, so we are watching for flooding potential, especially over recent burn scars and flood prone areas. Storms may produce more rain today, with PWAT yesterday around 0.6 inches and today's checking in higher at 0.8 inches. Similar to yesterday, other hazards are to include gusty outflow winds, frequent lightning, and small hail. Keep your eyes to the skies this afternoon if you have outdoor plans today, and remember, When Thunder Roars, Go Indoors! Showers that initiate over/near lakes could cause increasing wave heights as the gusty outflows have been producing winds of 30-40 mph. Saturday, we stick with our scheduled program of widespread storms with chances ranging 30-60%. Saturday's showers will have shifted slightly eastward, so leeside valleys that remain dry today have another opportunity to catch a few drops in their rain gauges. Similar to today's storms, the risks will still include heavy rain, flooding, frequent lightning, small hail and gusty outflow winds. Shower and storms stick with us for Sunday, as the slow-moving low circulation waits to be swept eastward by the upper level trough that will drop southward along the Pacific Northwest coast as it deepens and intensifies. This feature currently is moving off the Alaskan coast into the Gulf of Alaska, and will become more influential as it draws nearer. Chances for Sunday drop to around 15- 35%, with the greatest chances south of the Tahoe Basin, along US- 50. In fact, the influence will continue through early week as showers appear in long range guidance well into midweek. Around the midweek timeframe, potential develops for some high-based thunderstorms that could produce dry lightning. Warming temperatures early next week will help to support instability as it increases along the Oregon border in to NE California and NW Nevada. HRICH && .AVIATION... * VFR conditions this morning will give way to MVFR conditions for some terminals as afternoon storms return to the region. Be aware of rapidly changing conditions as storms form, including LLWS, turbulence and mountain obscuration due to heavy rains. Showers today arrive in earnest around 21z, although some showers could develop as early as 20z. Storms should wrap up around 03z or until sunset, with the later showers hanging around Tahoe basin terminals KTVL and KTRK. Chances today around 40-60% for all terminals. * Storms return Saturday, with similar chances, timing and hazards. HRICH && .FIRE WEATHER... * Widespread thunderstorm chances today and Saturday, with chances ranging 30-60%. Humidity will remain elevated through Saturday, however a lightning strike outside of the wet cores of storms may ignite receptive fuels. Frequent lightning is expected through Saturday. * Sunday, lowering relative humidity at the surface along with instability aloft will provide an environment that could produce dry lightning. HRICH && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, Jul 25, 1:31 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Reno NV
131 PM PDT Fri Jul 25 2025
CAZ071-252100-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
131 PM PDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT PLUMAS COUNTY THROUGH 200 PM
PDT...
At 131 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grizzly Campground, or 7 miles northwest of Beckwourth, moving
northwest at 5 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beckwourth, Grizzly Campground, Lake Davis, Mohawk Vista, Lightning
Tree Campground, Grasshopper Flat Campground, and Cromberg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lake Davis, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3991 12034 3980 12064 3996 12078 4010 12043
TIME...MOT...LOC 2031Z 151DEG 5KT 3992 12053
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJSpecial weather statement, Jul 25, 1:41 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Reno NV
141 PM PDT Fri Jul 25 2025
CAZ072-073-NVZ003-252115-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-
141 PM PDT Fri Jul 25 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONO...ALPINE AND
DOUGLAS COUNTIES THROUGH 215 PM PDT...
At 141 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Coleville, moving north at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Topaz Lake, Coleville, Woodfords, Alpine Village, Mesa Vista,
Junction CA 89 And CA 4, Junction U.S 395 And CA 89, Indian Creek
Campground, Holbrook Junction, Monitor Pass, Turtle Rock Campground,
Indian Creek Reservoir, Alpine County Airport, Topaz Lake Campground,
and Markleeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3853 11978 3855 11981 3856 11981 3880 11983
3877 11941 3850 11952
TIME...MOT...LOC 2041Z 188DEG 14KT 3860 11966
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:26 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Jul 25, 3:41 PM PDT | Special Weather Statement | REV | Storey | 34 min |
| Jul 25, 4:00 PM PDT | Special Weather Statement | REV | 30 min | |
| Jul 25, 4:05 PM PDT | Special Weather Statement | REV | 25 min | |
| Jul 25, 4:19 PM PDT | Special Weather Statement | REV | 26 min | |
| Jul 25, 4:28 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 32 min |
| Jul 25, 1:31 PM PDT | Special Weather Statement | REV | Plumas | 29 min |
| Jul 25, 1:41 PM PDT | Special Weather Statement | REV | Alpine | 34 min |
| Jul 25, 2:15 PM PDT | Special Weather Statement | REV | Alpine | 30 min |
| Jul 25, 2:23 PM PDT | Special Weather Statement | REV | Sierra | 37 min |
| Jul 25, 2:28 PM PDT | Special Weather Statement | REV | Lassen | 32 min |
| Jul 25, 2:35 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 25 min |
| Jul 25, 2:52 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 23 min |
| Jul 25, 3:03 PM PDT | Special Weather Statement | REV | Lassen | 27 min |
| Jul 25, 3:08 PM PDT | Special Weather Statement | REV | Lassen | 37 min |
| Jul 25, 3:23 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 37 min |
Nearby
Severe Thunderstorm Warnings in California, 2025Severe Thunderstorm Warnings in Nevada, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.